Kentucky, 2004Damaging Wind in Kentucky, July 22, 2004
July 22, 2004 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 2:55 AM CST, 7 hours 58 minutes earlier.
Area forecast discussion, Jul 22, 2:55 AM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT THU JUL 22 2004
.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE CHANCE FOR
CONVECTION THROUGH THE FIRST HALF OF THE WEEKEND.
LOTS OF CONVECTIVE DEBRIS OVER THE QUAD STATE THIS
MORNING...RESULTING IN MOSTLY CLOUDY SKIES IN MOST LOCATIONS.
CONVECTION OVER SOUTHERN ILLINOIS YESTERDAY EVENING DIED BEFORE
REACHING THE OHIO RIVER AROUND MIDNIGHT...HOWEVER ONE MINOR
CONVECTIVE CLUSTER IS MOVING SOUTHEAST JUST NORTH OF THE EVANSVILLE
TRI STATE AREA AT THIS TIME. IT APPEARS THAT THIS ACTIVITY WILL
STAY JUST NORTH AND EAST OF SOUTHWEST INDIANA COUNTIES...BUT WILL
KEEP A SMALL CHANCE IN NORTHEAST ZONES FOR THIS MORNING JUST TO BE
SAFE.
THE COLD FRONT REMAINS WELL TO OUR NORTHWEST OVER NEBRASKA AND IOWA
EARLY THIS MORNING...AND THERE ARE NO SIGNS OF ANY SIGNIFICANT
OUTFLOW BOUNDARIES FROM THE CONVECTION TO OUR NORTHEAST. THAT
SAID...THE 00Z GFS AND ETA ARE CONSISTENT IN DEVELOPING DIURNALLY
FORCED CONVECTION THIS AFTERNOON...WITH THE MAIN FOCUS OVER THE
NORTHERN HALF OF THE AREA. GIVEN THAT THE MID-LEVEL HIGH AND
CAPPING INVERSION WILL BE PUSHED SOUTHWARD...THIS MAKES SENSE...AS
THE CAP MAY STILL BE IN PLAY IN THE SOUTHERN HALF OF THE AREA
TODAY. MOS POP GUIDANCE FROM ALL OF THE 00Z MODELS IS IN VERY GOOD
AGREEMENT WITH CHANCE POPS AREAWIDE TODAY...WITH BEST CHANCE IN THE
NORTH.
TEMPERATURES WILL BE A BIT WARMER THAN YESTERDAY IN MOST LOCATIONS
TODAY. THE ONLY POTENTIAL PROBLEM IS THE AMOUNT OF CLOUD COVER THAT
LINGERS THROUGH THE DAY. CURRENTLY EXPECT THE CONVECTIVE DEBRIS TO
GIVE UP SHORTLY AFTER SUNRISE...ALLOWING FOR AT LEAST PARTLY CLOUDY
SKIES TODAY. WITH DEWPOINTS IN THE MID 70S AREAWIDE...TRIPLE DIGIT
HEAT INDICES ARE EXPECTED ACROSS THE QUAD STATE AGAIN TODAY. VALUES
IN THE GRIDS ARE MARGINAL FOR THE EXISTING HEAT WARNING...BUT WILL
CONTINUE THE WARNING...AND HEADLINE SUB-WARNING CRITERIA VALUES IN
THE AREA OUTSIDE OF THE WARNING.
FOR TONIGHT...THE MODELS CONTINUE TO BE IN DECENT AGREEMENT IN
KEEPING THE AREA MOSTLY DRY THROUGH THE EVENING...AND THEN
DEVELOPING SOME CONVECTION OVERNIGHT...MAINLY IN THE NORTHERN HALF
OF THE AREA. THE SURFACE FRONT WILL BE APPROACHING THE AREA...WITH
AN MCS PROGGED TO MOVE EASTWARD TO OUR NORTH ACROSS CENTRAL
ILLINOIS. AS THIS SYSTEM SHIFTS TO OUR NORTHEAST LATE...AN 850MB
TROUGH WILL DIP INTO THE NORTHERN PORTIONS OF THE QUAD STATE. THIS
ELEVATED FEATURE OR THE SURFACE FRONT/OUTFLOW BOUNDARY COULD PROVIDE
A FOCUS FOR THE NOCTURNAL DEVELOPMENT. WITH 850MB FLOW ONLY 20 TO
25 KNOTS...WILL NOT GO CRAZY WITH POPS AT THIS TIME. ONCE AGAIN THE
AVAILABLE MOS POP GUIDANCE IS IN GOOD AGREEMENT WITH CHANCE POPS
OVER MUCH OF THE AREA...WITH THE BEST CHANCE IN THE NORTH.
OTHERWISE...ANOTHER MILD NIGHT IS IN STORE FOR THE QUAD STATE.
THE 00Z MODELS AND ALL AVAILABLE MOS GUIDANCE TURN WINDS TO THE
NORTHWEST THROUGHOUT THE AREA QUICKLY FRIDAY MORNING. THIS IS
LIKELY DUE TO THE MIXING DOWN OF NORTHWESTERLY MOMEMTUM JUST OFF THE
SURFACE. THE DRY AIR AT THE SURFACE WILL LAG THE SURFACE WIND
SHIFT...AND THERE SHOULD BE ENOUGH MOISTURE THROUGH 850MB TO KEEP A
40 TO 50 POP THROUGHOUT THE AREA ON FRIDAY.
THE ETA IS MORE AGRESSIVE IN BRINGING THE DRY AIR NORTHEAST TO
SOUTHWEST THROUGH THE AREA FRIDAY NIGHT...BUT PREFER THE MORE
CONSERVATIVE GFS...GIVEN A LACK OF SIGNIFICANT NORTHWEST FLOW
ALOFT...TO HELP DRIVE THE DRY SURFACE HIGH THROUGH THE REGION.
THE GFS KEEPS CONSIDERABLE MID-LEVEL ENERGY IN THE AREA FRIDAY NIGHT
AND SATURDAY...AND SPREADS DECENT QPF ACROSS WESTERN HALF THE AREA
LATE FRIDAY NIGHT AND EARLY SATURDAY. MAV POPS ARE 50 TO 60 FOR
SATURDAY. THE ETA AND UKMET DO NOT INDICATE ANY SIGNIFICANT
MID-LEVEL DISTURBANCES IN THE REGION FRIDAY NIGHT OR SATURDAY...BUT
THE MET STILL KEEPS SLIGHT POPS AREAWIDE FRIDAY NIGHT AND SATURDAY.
EXPECT FRIDAY NIGHT TO BE MOSTLY DRY...BUT WILL KEEP 20 POPS
AREAWIDE TO HANDLE ANY LINGERING DIURNAL CONVECTION AND THE
POTENTIAL FOR A SLOWER DRYING TREND. FOR SATURDAY WILL HAVE 20 POPS
IN THE NORTH AND 30S IN THE SOUTH NEARER TO THE BETTER
MOISTURE...JUST IN CASE THE GFS HAS A CLUE. AS STATED
YESTERDAY...WOULD NOT BE SURPRISED TO SEE THE MOISTURE HANG UP NEAR
OUR SOUTHERN BORDER THROUGH THE WEEKEND.
THE FORECAST WILL CONTINUE TO BE DRY FROM SATURDAY NIGHT THROUGH
MONDAY...WITH BELOW NORMAL TEMPERATURES. MADE ONLY MINOR CHANGES TO
THE FORECAST BEYOND MONDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING THURSDAY SOUTH OF A LINE FROM GREENVILLE
TO STURGIS.
MO...EXCESSIVE HEAT WARNING ENTIRE AREA THURSDAY.
IL...EXCESSIVE HEAT WARNING THURSDAY SOUTH OF A LINE FROM KARBERS
RIDGE TO TAMAROA.
IN...NONE.
&&
DRSHazardous weather outlook, Jul 22, 3:56 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
456 AM CDT THU JUL 22 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
456 AM CDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR MUCH OF THE AREA THIS
AFTERNOON. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110 THROUGHOUT
THE QUAD STATE.
THERE IS A CHANCE OF THUNDERSTORMS IN THE QUAD STATE THIS AFTERNOON
AND TONIGHT. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE QUAD STATE FRIDAY
THROUGH SATURDAY...AND OVER PORTIONS OF THE AREA TUESDAY AND
WEDNESDAY. NO SEVERE WEATHER IS EXPECTED DURING EITHER OF THESE
PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DRS
Thunderstorm Wind, Hopkins
- When
- July 22, 10:53 AM CST
- Where
- Hopkins County, White Plains
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.183, -87.383
Over 60 trees were blown down, and power lines were snapped. Some of the trees landed on houses and cars. Three vehicles were totalled, and four homes received structural damage due to falling trees. The localized damage was caused by a microburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
- Flash Flood and Hail in Texas, July 22, 200450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410444.